Though not life-threatening, Vicodin withdrawal is associated with mild to severe symptoms. Here is a brief overview about dealing with the condition.
Vicodin is a prescription drug that is often used as a pain reliever and a cough suppressant. In fact, it is the brand name for the drug hydrocodone in combination with acetaminophen. Being a narcotic analgesic, Vicodin is now one among the highly abused prescription drugs, like oxycodone, codeine, and morphine.
The drug is said to create an euphoric state in the user, who can get addicted to it. Even genuine users may sometimes get addicted to this drug, and continue with its use, even after the prescribed period. Those who get addicted to this drug will develop withdrawal symptoms, once they stop using Vicodin or reduce its dosage. Vicodin withdrawal symptoms may range between mild to severe and require proper management.
So, both legitimate users and those who abuse this drug, may develop withdrawal symptoms, once they stop taking the drug or lower its dosage. It is not necessary that each and every Vicodin user will develop such withdrawal, but the fact is that this condition is seen in most of the long-term users of this drug. In general, Vicodin withdrawal symptoms develop within six to 24 hours after discontinuation of the drug. The symptoms may last for a few days to a few weeks, and this duration may vary from one person to another. Even the severity of the symptoms vary with individual users.
Some of the common withdrawal symptoms include excessive sweating, yawning, agitation, nausea, vomiting, diarrhea, sneezing, runny nose, watery eyes, muscle pain, goose bumps, depression, insomnia, and increased pain. It has been observed that the symptoms are more severe during the first week. The intensity of the symptoms lowers gradually, and may subside within a few weeks. However, in almost all cases, these symptoms are not found to be life-threatening. However, they need to be managed well, so that the person gets out of the condition, without much discomfort.
Dealing With Vicodin Withdrawal Symptoms
It is always better to get rid of Vicodin addiction, with the help of a health care provider. Usually, those with mild symptoms are advised to stop the drugs totally. However, this cannot be done in case of those with severe symptoms. In the latter case, the health care provider may taper of the dose gradually, so that the symptoms are minimal and mild. In case you are having a history of long-term addiction, and if there is nobody to support you at home, then opt for a rehabilitation center, where you will be under the supervision of a doctor.
In some cases, even symptomatic treatment may be required to get rid of these withdrawal symptoms. Water is the best home remedy for Vicodin withdrawal. Apart from preventing dehydration caused by diarrhea and vomiting, water helps in detoxifying the body. In other words, water can help eliminate the drug from the body at a fast rate.
To conclude,Vicodin withdrawal treatment is best done as per the instructions of a health care provider. You don’t have to be ashamed of approaching a doctor with this request. You may also taper of the drug on a gradual basis. Try drinking lots of water, and get engaged in interesting activities. Above all, don’t give in to drug cravings.
Disclaimer: This article is for informational purposes only and should not be used as a replacement for expert medical advice. Visiting your physician is the safest way to diagnose and treat any health condition.